MEDICATIONS ASSOCIATED WITH DIZZINESS
Timothy C. Hain,
MD. Return to Index. Content last updated:
April 27, 2014
Almost everyone has taken a medication and become dizzy. Compendiums of medications such as the PDR list dizziness as a side effect for nearly all medications.
A brief list of frequently encountered medications in dizzy people follows:
- (e.g., phenytoin, carbamazepine, pregabalin)
- Antihypertensives and drugs with hypotension as side effects
- Adrenergic blockers (e.g., propranolol, terazosin)
- Diuretics (e.g., furosemide)
- Vasodilators (e.g., isosorbide)
- Tricyclic antidepressants (e.g., amitriptyline, nortriptyline)
- Phenothiazines (e.g., chlorpromazine)
- Ototoxic drugs and vestibular suppressants
- some of the mycin antibiotics (e.g., gentamicin)
- Anticholinergics (e.g., transdermal scopolamine, promethazine, amitriptyline, meclizine)
- Loop diuretics (furosemide)
- Psychotropic agents
- Sedatives (e.g., barbiturates and benzodiazepines)
- Drugs with Parkinsonism as side effects (e.g., phenothiazines)
- Drugs with anticholinergic side effects ( e.g., amitriptyline)
- Miscellaneous drugs
- amiodarone (mainly used for atrial fibrillation)
Here are some general principles, mainly having to do with overdosing:
- Almost anything will make you sick if you take too much.
- Medications that get into your brain are more likely to make you dizzy. This includes many psychotropic and anticonvulsant medications.
- Medications to lower blood pressure are very likely to make you faint if you take too much. This logic applies to nearly any blood pressure or heart medication.
- Medications to lower blood sugar, such as those used to treat diabetes, are likely to make you dizzy if you take too much
- Medications that are to treat dizziness can also make you dizzy.
There are also certain individual medications that have a high propensity to cause dizziness. These include:
- Ototoxins such as gentamicin
- A cardiac medication called "amiodarone"
- A neuropathy medication called "pregabalin"
Finally, certain groups of people are more vulnerable to dizziness due to medication.
- Anxious people
- Hindle, J. V., et al. (2008). "Ataxia caused by amiodarone in older people." Age Ageing 37(3): 347-348.
- Willis, M. S. and A. M. Lugo (2009). "Amiodarone-induced neurotoxicity." Am J Health Syst Pharm 66(6): 567-569.
- Zaccara, G., et al. (2011). "The adverse event profile of pregabalin: a systematic review and meta-analysis of randomized controlled trials." Epilepsia 52(4): 826-836.
August 3, 2016
, Timothy C. Hain, M.D.
All rights reserved.
Last saved on
August 3, 2016